Hail, Tuscarawas
- When
- August 19, 1:09 PM EST
- Where
- Tuscarawas County, 1.48 mi NNW of Roswell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.500, -81.360
A slow moving cold front and a moist unstable airmass combined to produce scattered severe thunderstorms and flash flooding across eastern Ohio and Western Pennsylvania. 5 inches of rain fell in a very urbanized area just east of downtown Pittsburgh on Washington Blvd in just under an hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A slow moving cold front and a moist unstable airmass combined to produce scattered severe thunderstorms and flash flooding across eastern Ohio and Western Pennsylvania. Flash flooding was deadly in Pittsburgh when approximately 2.5 inches of rain fell in a very urbanized area just east of downtown Pittsburgh on Washington Blvd in just under an hour. This resulted in four fatalities and up to 15 water rescues.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 11:49 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1249 PM EDT FRI AUG 19 2011 .SYNOPSIS... A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. HIGH PRESSURE WILL PROVIDE DRY WEATHER FOR SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE DISTRICT PROVIDING FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY EVENING. THERE SHOULD BE ENOUGH BREAKS IN CLOUD COVER OUTSIDE OF THUNDERSTORMS TO ALLOW TEMPERATURES TO PEAK IN THE LOWER 80S NORTH AND RIDGES TO MID 80S ELSEWHERE. HIGH PRESSURE BUILDING INTO THE DISTRICT TONIGHT WILL BRING AN END TO THE SHOWERS BY LATE TONIGHT. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... HIGH PRESSURE WILL BRING DRY WEATHER FOR SATURDAY INTO SATURDAY EVENING. A COLD FRONT IS THEN EXPECTED TO COME THROUGH SATURDAY NIGHT INTO SUNDAY. WILL CONTINUE CHANCE POPS FOR THIS PERIOD...ALTHOUGH LOW CONFIDENCE AS TO ANY PARTICULAR LOCATION WITH A HIGHER CHANCE OF RAIN. EXPECT SLIGHTLY WARMER TEMPERATURES ON SATURDAY THAN SUNDAY WITH LESS CLOUD COVER. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... INSTABILITY ASSOCIATED WITH UPPER TROUGH MOVING SLOWLY ACROSS EASTERN CANADA WILL MAINTAIN SCATTERED SHOWERS AND PERHAPS SOME ISOLATED STORMS SUNDAY NIGHT AND MONDAY. SURFACE HIGH PRESSURE WILL DRIFT EAST ALONG THE OHIO VALLEY TUESDAY AND OFF THE MID ATLANTIC COAST BY THURSDAY. DRY WEATHER IS FORECAST FOR THE MIDDLE OF THE WEEK...WITH NEAR NORMAL TEMPERATURES WARMING TO AROUND 5 DEGREES ABOVE NORMAL BY THURSDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A WEAK COLD FRONT CROSSES THE REGION. MVFR AND BRIEF IFR CONDITIONS ARE POSSIBLE IN STRONGER STORMS. OUTLOOK /FRIDAY NIGHT THROUGH TUESDAY/... EXPECT MAINLY VFR FRIDAY NIGHT AND SATURDAY...BUT PATCHY IFR FOG CAN BE EXPECTED IN RIVER VALLEYS AGAIN BETWEEN 08Z AND 13Z SATURDAY. THUNDERSTORMS WITH RESTRICTIONS MAY BE POSSIBLE SATURDAY NIGHT INTO MONDAY WITH THE SLOW EASTWARD PASSAGE OF A COLD FRONT. VFR SHOULD ENSUE BY TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 155 PM EDT FRI AUG 19 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-201800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 155 PM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM AND MOVE EAST ACROSS THE REGION THROUGH EARLY TONIGHT. SOME STORMS CAN CONTAIN LARGE HAIL AND BRIEF VERY HEAVY RAINFALL. PONDING OF WATER CAN OCCUR ON ROADS AND IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 142 PM EDT FRI AUG 19 2011 OHZ039-040-049-191845- CARROLL OH-HARRISON OH-TUSCARAWAS OH- 142 PM EDT FRI AUG 19 2011 ...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL TUSCARAWAS...NORTH CENTRAL HARRISON AND SOUTHERN CARROLL COUNTIES... AT 139 PM EDT...STRONG THUNDERSTORM WERE LOCATED SHERRODSVILLE...MOVING EAST AT 10 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... UHRICHSVILLE... SHERRODSVILLE... DENNISON... DELLROY... LEESVILLE LAKE PARK... BOWERSTON... SCIO... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4055 8099 4033 8103 4040 8138 4057 8134
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 147 PM EDT FRI AUG 19 2011 OHZ041-PAZ014-020-021-191815- ALLEGHENY PA-BEAVER PA-BUTLER PA-COLUMBIANA OH- 147 PM EDT FRI AUG 19 2011 ...A STRONG THUNDERSTORM WILL AFFECT BEAVER...EXTREME SOUTHEASTERN COLUMBIANA...NORTH CENTRAL ALLEGHENY AND SOUTHWESTERN BUTLER COUNTIES... AT 146 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF BLACKHAWK...MOVING EAST AT 10 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... DARLINGTON... BLACKHAWK... BEAVER FALLS... ZELIENOPLE... FRANKLIN PARK... EVANS CITY... ECONOMY BORO... CRANBERRY... BEAVER... ALIQUIPPA... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4078 7999 4052 8010 4067 8054 4084 8046
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL BARKEYVILLE 41.19N 79.98W
08/19/2011 E1.50 INCH VENANGO PA FIRE DEPT/RESCUE
&&
EVENT NUMBER PBZ1101059PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL GROVE CITY 41.16N 80.09W
08/19/2011 E1.25 INCH MERCER PA PUBLIC
&&
EVENT NUMBER PBZ1101060SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT FRI AUG 19 2011
OHZ041-PAZ013-014-020-191845-
BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-
150 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BEAVER...NORTHEASTERN COLUMBIANA...SOUTHERN LAWRENCE AND WEST
CENTRAL BUTLER COUNTIES...
AT 147 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 2 MILES SOUTHEAST
OF BESSEMER...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
BESSEMER... NEW CASTLE... MORAINE STATE PARK...
MCCONNELLS MILL... FOMBELL... ELLWOOD CITY...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4095 8004 4070 8020 4090 8060 4090 8059
4091 8053 4105 8053 4107 8052SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT FRI AUG 19 2011
OHZ048-057-191830-
COSHOCTON OH-MUSKINGUM OH-
202 PM EDT FRI AUG 19 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MUSKINGUM AND
SOUTHWESTERN COSHOCTON COUNTIES...
AT 159 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF COOPERDALE...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
COOPERDALE... FERNCLIFF... DRAKE...
CONESVILLE... BRIDGEVILLE... ADAMSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4020 8177 3994 8186 4005 8220 4023 8219
4024 8220 4025 8220The Pittsburgh radar (KPBZ), 97 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
4 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Law enforcement reported trees down near East Palestine.
Law enforcement reported SR 165 with flooded with standing water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334933, 334935, 334939, 334936, 334937, 334932.